Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 23, 2019, 11:34 PM CDT for 5 counties in Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 11:34 PM CDT (04:34 UTC)
- Expired
- May 24, 2019, 3:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:00 AM CDT | HEAVY RAIN 3.6 | 8 N Burdett, KS | |
| May 24, 3:00 AM CDT | HEAVY RAIN 3.58 | 1 Wnw Gray, KS | |
| May 24, 3:25 AM CDT | FLASH FLOOD | 3 Nw Bison, KS | CONSIDERABLE FLOODING OF A FARM INCLUDING WATER OVER THE ROADS AND WATER FLOODING OUTBUILDINGS. HEAVY RAINFALL OF 2.75 WAS OBSERVED. |
| May 24, 3:27 AM CDT | HEAVY RAIN 2.75 | 3 Nw Bison, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 231 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 654 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
050 WGUS53 KDDC 240434 FFWDDC KSC057-083-135-145-165-240830- /O.NEW.KDDC.FF.W.0011.190524T0434Z-190524T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 1134 PM CDT Thu May 23 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... North central Ford County in southwestern Kansas... Southeastern Ness County in west central Kansas... Eastern Hodgeman County in southwestern Kansas... Northwestern Pawnee County in south central Kansas... Rush County in central Kansas... * Until 330 AM CDT. * At 1134 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Gray, La Crosse, Jetmore, Spearville, Burdett, Hanston, McCracken, Rush Center, Liebenthal, Alexander, Loretta, Nekoma, Hargrave and Pfeifer. LAT...LON 3781 9979 3800 10002 3870 9947 3870 9906 $$ RUSSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 11:07 PM CDT, 27 minutes earlier.
Area forecast discussion, May 23, 11:07 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1107 PM CDT Thu May 23 2019 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu May 23 2019 Plentiful moisture, frontal boundary and upper level disturbance will lead to widespread thunderstorms, some severe, through the midnight hour. Surface based storms, which may be tornadic, will be confined to the warm front zone over south central Kansas, with elevated hailers to the north and west. On Friday the effective frontal boundary will be undergoing frontolysis, but there should still be enough convergence for surface based storms in south central Kansas; and some of these will likely be severe with large hail and damaging winds. These storms may be south and east of Barber county depending on the exact location of the front. South central Kansas will have to be watched for additional flooding given the heavy rains expected. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 23 2019 The pattern will remain active through at least Monday as another shortwave trough slowly approaches. There will be chances for severe storms somewhere across the plains each day. Mesoscale boundaries will likely play an increasing role in storm mode as often happens as we get deeper into the warm season. A break in the wet weather can be expected from late Tuesday into early Thursday in the wake of the upper level disturbance. This system will push a cold front through western Kansas with drier air. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1107 PM CDT Thu May 23 2019 Scattered convection will continue for a few more hours, with locally heavy rain and reduced cig/vis. HRRR model shows convection ending and/or exiting eastward out of SW KS by 12z Fri, with dry conditions returning to the airports. Outside of convection, winds will trend light NW overnight, before becoming light and variable around sunrise Friday. After 18z Fri, modestly gusty south/southeast winds will resume at all airports, averaging 10-20 kts. VFR will prevail daylight Friday, with afternoon convection favoring areas south and east of DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 76 61 81 / 80 10 30 40 GCK 47 78 58 82 / 60 10 20 40 EHA 46 78 53 81 / 30 10 10 50 LBL 50 77 56 80 / 60 20 20 40 HYS 54 79 61 82 / 80 10 30 20 P28 63 75 65 82 / 70 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Friday for KSZ066-079>081- 088>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 20 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 10:48 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 1048 PM CDT Thu May 23 2019 KSZ064-077-078-240415- Gray KS-Hodgeman KS-Ford KS- 1048 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHERN HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 1115 PM CDT... At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near Ensign, moving northeast at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dodge City, Jetmore, Ensign and Howell. LAT...LON 3758 10007 3766 10027 3809 10009 3808 9965 TIME...MOT...LOC 0348Z 208DEG 49KT 3770 10013 JJOHNSON
Special weather statement, May 23, 11:13 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Thu May 23 2019
KSZ075-076-085-086-240500-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1113 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD...SOUTHEASTERN
GRANT...EASTERN STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL
COUNTIES UNTIL MIDNIGHT CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Liberal, Sublette, Satanta, Tice, Ryus, Cave and Woods.
LAT...LON 3710 10123 3751 10112 3752 10065 3749 10065
3701 10098
TIME...MOT...LOC 0413Z 207DEG 38KT 3713 10109
JJOHNSONSpecial weather statement, May 23, 11:15 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 1115 PM CDT Thu May 23 2019 KSZ080-088-089-240500- Clark KS-Kiowa KS-Comanche KS- 1115 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHWESTERN COMANCHE AND EAST CENTRAL CLARK COUNTIES UNTIL MIDNIGHT CDT... At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near Protection, moving northeast at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coldwater, Protection, Wilmore, Lake Coldwater and Belvidere. A Tornado Watch remains in effect until 200 AM CDT for south central and southwestern Kansas. LAT...LON 3715 9948 3722 9961 3761 9933 3745 9905 TIME...MOT...LOC 0415Z 215DEG 33KT 3723 9946 TATRO
Special weather statement, May 23, 11:16 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Thu May 23 2019
KSZ064-077-078-240500-
Gray KS-Hodgeman KS-Ford KS-
1116 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL
MIDNIGHT CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Cimarron, Ensign and Howell.
LAT...LON 3772 10039 3800 10024 3800 10023 3802 10023
3814 10016 3793 9977 3759 10023
TIME...MOT...LOC 0416Z 224DEG 35KT 3771 10025
JJOHNSONSpecial weather statement, May 23, 11:22 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 1122 PM CDT Thu May 23 2019 KSZ080-081-089-090-240515- Pratt KS-Barber KS-Kiowa KS-Comanche KS- 1122 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL 1215 AM CDT... At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near Wilmore, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cullison, Coats, Sun City, Wellsford, Croft and Belvidere. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3714 9916 3718 9928 3767 9904 3760 9864 TIME...MOT...LOC 0422Z 215DEG 32KT 3733 9914 TATRO
Special weather statement, May 23, 11:31 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT Thu May 23 2019
KSZ063-064-077-240515-
Gray KS-Finney KS-Hodgeman KS-
1131 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 1215
AM CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jetmore, Pierceville, Ingalls, Charleston and Kalvesta.
LAT...LON 3770 10054 3783 10071 3825 10053 3810 9988
3791 10019 3791 10022 3789 10023
TIME...MOT...LOC 0431Z 224DEG 49KT 3782 10056
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 18 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 10:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Meade | 8 hr |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 3:20 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 24 hr |
| May 24, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| May 24, 3:21 PM CDT | Special Weather Statement | DDC | Barber | 54 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.